North Carolina, 2012

Flash Flood and Hail in North Carolina, August 2, 2012

August 2, 2012 · NWS RAH · 14 events in 7 counties and zones

With a broad area of troughing persisting across the East Coast, a strong vorticity center aloft and weak surface convergence combined with a moist and moderately unstable air mass and resulted in scattered showers and thunderstorms, mainly across the Coastal Plain. Numerous reports of wind damage and large hail were received, with flash flooding reported in the Fayetteville area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

With a broad area of troughing persisting across the East Coast, a strong vorticity center aloft and weak surface convergence combined with a moist and moderately unstable air mass and resulted in scattered showers and thunderstorms, mainly across the Coastal Plain. Numerous reports of wind damage and large hail were received, with flash flooding reported in the Fayetteville area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 2, 8:51 AM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 2, 8:51 AM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
951 AM EDT THU AUG 2 2012

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST ACROSS THE STATE
THIS MORNING. WEAK HIGH PRESSURE ALOFT WILL THEN BUILD OVER THE
REGION THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 950 AM...

STRONG VORTICITY CENTER ALOFT WITH WEAK SURFACE CONVERGENCE
SOUTHWEST OF RALEIGH IS ALL THAT IS NEEDED THIS MORNING FOR
THUNDERSTORMS WITH SMALL HAIL... MOVING EAST SOUTHEAST 15 TO 20
MPH. THESE STORMS SHOULD PERSIST UNTIL THEY EXIT CENTRAL NORTH
CAROLINA TO THE EAST AS NOON APPROACHES.

WITH UPPER FORCING TO THE EAST THIS AFTERNOON... CURRENT THINKING
ACCEPTED. RAIN CHANCES ABOVE ISOLATED CONFINED TO NEAR AND EAST OF
HIGHWAY ONE. CAPE IN EXCESS OF 3000 JOULES IN THIS AREA BUT WINDS
QUITE LIGHT. PULSE STORMS WITH A MINIMAL THREAT FOR DAMAGING
WINDS. IN SPITE OF CURRENT SMALL HAIL... STORMS UNLIKELY TO
ORGANIZE TO PRODUCE MUCH MORE THAN HALF INCH HAIL.

HAVE RAISED HIGH TEMPERATURES A COUPLE OF DEGREES BASED ON
FORECAST LOW LEVEL THICKNESSES AND GRADIENTS. RELATIVELY UNIFORM
TEMPERATURES OUTSIDE AFTERNOON CONVECTION... NEAR 93 DEGREES.

CONVECTION SHOULD WANE THIS EVENING WITH MOST OF THE NIGHT DRY.
SOME FOG IN RURAL FOG PRONE LOCATIONS TONIGHT. LOW TEMPERATURE 71
TO 75.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
AS OF 258 AM THURSDAY...

A TYPICAL SUMMERTIME SET UP FOR THE SOUTHEAST UNITED STATES... WITH
SUBTROPICAL HIGH OVER THE WESTERN ATLANTIC KEEPING A WARM AND
HUMID SOUTHERLY FLOW OVER THE REGION. 1000 TO 850 MILLIBAR
THICKNESSES IN LINE WITH CLIMATOLOGY AND TEMPERATURES WILL FOLLOW
SUIT.

AS FAR AS RAIN CHANCES....UPPER LEVEL RIDGE OVER TEXAS REALLY
GETS TRAMPLED DOWN OVER THE NEXT 24 TO 36 HOURS...WHICH COULD SET
THE STAGE FOR SOME VORTICITY DISTURBANCES OR MCS ACTIVITY TO
PROGRESS EASTWARD AND MAKE A RUN FOR THE AREA FRIDAY AFTERNOON AND
NIGHT. CONFIDENCE IS AWFULLY LOW WITH THE DEPICTION AND TIMING OF
ANY SUCH FEATURE AT THIS TIME. OTHERWISE...DIFFERENTIAL HEATING IN
THE HIGHER TERRAIN COMBINED WITH A WEAK UPSLOPE COMPONENT WILL
FAVOR BEST CHANCE POPS IN THE NORTH CAROLINA MOUNTAINS...
FOOTHILLS... AND QUITE POSSIBLY THE FAR WESTERN PIEDMONT WITH ONLY
ISOLATED TO SLIGHT CHANCES ELSEWHERE.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 300 AM THURSDAY...

CENTRAL NORTH CAROLINA WILL REMAIN ON THE WESTERN PERIPHERY OF A WESTERN
ATLANTIC RIDGE ALOFT IN A REGION OF WEAKNESS AND LOWER HEIGHTS EAST
OF AN AMPLIFYING ROCKY MOUNTAIN RIDGE THROUGH THE EXTENDED RANGE. AN
IMPRESSIVE WAVE IN THE UPPER FLOW ASSOCIATED WITH A 90 PLUS KNOT JET
NEAR BRITISH COLUMBIA THIS MORNING WILL REACH THE UPPER MIDWEST AT
THE BEGINNING OF THE EXTENDED RANGE AND THEN NEW ENGLAND BY
TUESDAY. THIS WAVE WILL WEAKEN DURING THE PERIOD BUT WILL WORK TO
CREATE SOME LOW AMPLITUDE TROUGHING OVER THE OHIO VALLEY AND THE
MID ATLANTIC DURING THE FIRST HALF OF THE WORK WEEK. AT THE
SURFACE A BERMUDA HIGH PRESSURE SYSTEM WILL REMAIN CENTERED
OFFSHORE DURING THE EXTENDED RANGE. A COLD FRONT DROPS ACROSS THE
OHIO VALLEY ON SUNDAY AND THEN STALLS OR SLOWLY DRIFTS EAST AS IT
STRETCHES FROM NORTHEAST TO SOUTHWEST ACROSS VIRGINA AND NORTH
CAROLINA ON MONDAY THROUGH WEDNESDAY.

WITH A GENERAL SOUTH TO SOUTHEASTERLY LOW LEVEL FLOW ACROSS THE
CAROLINAS DURING THE PERIOD...THE AIR MASS WILL REMAIN RATHER
MOIST WITH PW VALUES ABOVE NORMAL. THIS WILL PROMOTE A FAIR AMOUNT
OF CLOUD COVER INCLUDING PERIODS OF MORNING STRATUS AND FOG.
PRECIPITATION CHANCES SHOULD BE SOMEWHAT LIMITED ON SATURDAY IN A
NARROW CORRIDOR OF SHORT WAVE RIDGING. THE THREAT OF MAINLY
AFTERNOON AND EVENING CONVECTION INCREASES ON SUNDAY AS A
DISTURBANCE AHEAD OF THE PRIMARY SHORTWAVE IN THE NORTHERN STREAM
AND A SHALLOW WESTWARD PROPAGATING DISTURBANCE ROTATES AROUND THE
BERMUDA RIDGE AND MOVES ONSHORE ACROSS THE GEORGIA/SOUTH CAROLINA/
NORTH CAROLINA COAST. THE GREATEST CHANCE OF CONVECTION ARRIVES
ON MONDAY AND TUESDAY AS THE NORTHERN STREAM WAVE AND THE
ASSOCIATED COLD FRONT DRIFT SOUTHEAST ACROSS CENTRAL NORTH
CAROLINA ALONG WITH PW VALUES ABOVE 2 INCHES. THE MAIN TROUGH AXIS
IS THEN PROGGED TO SHIFT TO NEAR THE COAST ON WEDNESDAY WHICH
SHOULD FOCUS THE GREATEST PRECIPITATION CHANCES IN THE EAST.

MAXIMUM AND MINIMUM TEMPERATURES SHOULD RANGE CLOSE TO NORMAL WITH
LOWS IN THE UPPER 60S TO LOWER 70S... AND HIGHS IN THE UPPER 80S
TO LOWER 90S EACH DAY. -BLAES

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
AS OF 740 AM THURSDAY...

24 HOUR TAF PERIOD:

AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST THROUGH THE AREA THIS
MORNING...AND WILL SUPPORT ISOLATED SHOWERS AND THUNDER FROM KRDU
EASTWARD THROUGH 15Z THIS MORNING. ANY MVFR FOG WILL QUICKLY
LIFT AND DISPERSE.

STRONG DAYTIME HEATING WILL SUPPORT AN ISOLATED TO SLIGHT CHANCE
AFTERNOON AND EVENING SHOWERS AND STORMS...MAINLY ACROSS EASTERN
EASTERN/SOUTHEASTERN HALF OF CENTRAL NORTH CAROLINA ON
THURSDAY... IN THE VICINITY OF KFAY AND KRWI. DUE TO THE EXPECTED
ISOLATED COVERAGE...WILL NOT INCLUDE ANY MENTION OF
THUNDERSTORMS OR SHOWERS IN TAFS. BASED ON PERSISTENCE...
PREDOMINATELY MVFR VISIBILITY RESTRICTIONS IN FOG WILL BE POSSIBLE
AGAIN TONIGHT...WITH POSSIBLY IFR RESTRICTIONS AT KRWI.

OUTLOOK:
AFTERNOON STORMS AND EARLY MORNING STRATUS AND/OR FOG WILL BE
POSSIBLE EACH DAY THROUGH THE WEEKEND...WITH A BETTER CHANCE OF
STORMS ON MONDAY AS A COLD FRONT APPROACHES FROM THE WEST.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
SHORT TERM...CBL
LONG TERM...BLAES
AVIATION...CBL
Hazardous weather outlook, Aug 2, 3:42 AM EST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
442 AM EDT THU AUG 2 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-030845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
442 AM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 7:59 AM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
859 AM EDT THU AUG 2 2012

NCZ075>077-086-088-021400-
CUMBERLAND-HARNETT-HOKE-LEE-MOORE-
859 AM EDT THU AUG 2 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS HARNETT...MOORE...
LEE...CUMBERLAND AND HOKE COUNTIES THROUGH 1000 AM EDT...

AT 857 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH SMALL HAIL FROM CARTHAGE TO PINEVIEW...MOVING EAST AT 15
MPH.

SOME LOCATIONS IMPACTED
INCLUDE...OLIVIA...PINEVIEW...TIMBERLAKE...ANDERSON CREEK...FORT
BRAGG

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3495 7903 3493 7906 3499 7926 3512 7952
      3551 7955 3552 7936 3555 7930 3553 7928
      3557 7924 3556 7920 3563 7912 3553 7897
      3558 7892 3551 7868 3534 7853 3520 7865
      3503 7866 3490 7870 3488 7893
TIME...MOT...LOC 1257Z 279DEG 15KT 3533 7922

MWS
Special weather statement, Aug 2, 11:17 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1217 PM EDT THU AUG 2 2012

NCZ043-078-089-021715-
SAMPSON-WAYNE-WILSON-
1217 PM EDT THU AUG 2 2012

...SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON...WAYNE
AND WILSON COUNTIES THROUGH 115 PM EDT...

AT 1216 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
CLINTON TO GOLDSBORO TO STANTONSBURG...DRIFTING EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CLINTON.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3492 7856 3510 7849 3532 7817 3575 7774
      3574 7772 3567 7766 3557 7782 3542 7782
      3537 7780 3534 7782 3518 7783 3515 7789
      3519 7801 3518 7816 3485 7816 3484 7849
TIME...MOT...LOC 1616Z 281DEG 7KT 3503 7840

MWS
Special weather statement, Aug 2, 11:33 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1233 PM EDT THU AUG 2 2012

NCZ075-084>086-021730-
HOKE-MOORE-RICHMOND-SCOTLAND-
1233 PM EDT THU AUG 2 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS SCOTLAND...RICHMOND...MOORE
AND HOKE COUNTIES THROUGH 130 PM EDT...

AT 1233 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PINEBLUFF...OR ABOUT 9 MILES SOUTHWEST OF SOUTHERN PINES...MOVING
EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PINEBLUFF...
ABERDEEN...ASHLEY HEIGHTS.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3519 7952 3524 7922 3509 7919 3497 7922
      3497 7959 3515 7961
TIME...MOT...LOC 1633Z 265DEG 8KT 3507 7949

MWS

The radar

The Raleigh/Durham radar (KRAX), 112 km away, was scanning. The volume nearest the first event began at 16:48 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Moore

When
August 2, 11:48 AM EST
Where
Moore County, 1.13 mi W of Addor
Measured
1.25 in hail
Reported by
Public
Coordinates
35.080, -79.490

Quarter to half dollar size hail was reported southwest of Pinebluff.

Hail, Johnston

When
August 2, 12:48 PM EST
Where
Johnston County, 0.89 mi SE of Kenly
Measured
1.75 in hail
Reported by
Public
Coordinates
35.590, -78.120

Hail up to the size of golf balls was reported near Kenly and fell for at least 15 minutes.

Thunderstorm Wind, Johnston

When
August 2, 12:52 PM EST to 1:28 PM EST
Where
Johnston County, 1.38 mi S of Kenly to 1.32 mi ENE of Rains Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.580, -78.130

Several reports of wind damage were received along a swath about 4 miles long south of Kenly. Shutters were blown off of one home and two 100 year old oak trees snapped and fell on vehicles and fences.

Hail, Cumberland

When
August 2, 1:15 PM EST
Where
Cumberland County, 0.89 mi SE of Skibo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.060, -78.970

Quarter size hail was reported on Skibo Road in Fayetteville.

Hail, Nash

When
August 2, 1:43 PM EST
Where
Nash County, 2.17 mi SW of Spring Hope
Measured
1 in hail
Reported by
Public
Coordinates
35.930, -78.150

Hail up to the size of quarters was reported near Spring Hope and fell for about 10 minutes.

Thunderstorm Wind, Cumberland

When
August 2, 1:43 PM EST to 2:00 PM EST
Where
Cumberland County, 2.07 mi S of (Pob)pope Afb Fayett to 0.56 mi W of Slocomb
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.140, -78.980

Multiple trees and power lines were blown down along a swath from Fort Bragg to Wade.

Hail, Cumberland

When
August 2, 1:47 PM EST
Where
Cumberland County, 1.49 mi SE of Bonnie Doone
Measured
1.5 in hail
Reported by
Public
Coordinates
35.086, -78.950

Ping pong ball size hail was reported near Bragg Boulevard and Swain Street in Fayetteville.

Hail, Cumberland

When
August 2, 2:35 PM EST
Where
Cumberland County, 0.89 mi SW of Owens
Measured
1 in hail
Reported by
Public
Coordinates
35.040, -78.960

Quarter size hail was reported on Watauga Road in Fayetteville and lasted about 10 minutes.

Hail, Franklin

When
August 2, 2:41 PM EST
Where
Franklin County, 0.56 mi W of Franklinton
Measured
1 in hail
Reported by
Public
Coordinates
36.100, -78.460

Quarter size hail was reported in Franklinton.

Flash Flood, Cumberland

When
August 2, 3:00 PM EST to 4:39 PM EST
Where
Cumberland County, 1.79 mi NW of Cumberland to 0.89 mi SW of Lakedale
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.020, -79.000

Multiple reported of flash flooding were received just west of downtown Fayetteville. Flooding was reported on Yadkin Road, on Santa Fe Road, on Strickland Bridge Road near the intersection of Graham Road and on Hope Mills Road, with several reports of stranded cars. Hybarts Branch Creek came out of its banks and flooded several yards. Several roads also flooded near the Cross Creek Mall, with some water getting into portions of the mall and cars in the parking lot had water over the tires.

Hail, Moore

When
August 2, 3:30 PM EST
Where
Moore County, 0.69 mi S of Mc Connell
Measured
1 in hail
Reported by
Public
Coordinates
35.460, -79.520

Quarter size hail was reported in the High Falls area.

Hail, Richmond

When
August 2, 3:45 PM EST
Where
Richmond County, 2.37 mi ENE of Hoffman
Measured
1.75 in hail
Reported by
Public
Coordinates
35.040, -79.530

Quarter to golf ball size hail was reported near Hoffman.

Thunderstorm Wind, Sampson

When
August 2, 4:40 PM EST
Where
Sampson County, 1.33 mi ENE of Harrells
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.730, -78.200

Several trees were blown down across the southern portion of the county, including Harrells.

Hail, Richmond

When
August 2, 5:10 PM EST
Where
Richmond County, 1.7 mi E of Cordova
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.900, -79.800

Quarter size hail was reported near East Rockingham and fell for about 10 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406886, 406887, 406888, 406889, 406890, 406891, 406900, 406892, 406893, 406895, 406896, 406897, 406898, 406899.